Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

May 30, 2018Greene County, Alabama

NWS Birmingham, AL issued this special weather statement at May 30, 2018, 7:21 PM CDT for Greene County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 7:21 PM CDT (00:21 UTC)
Expired
May 30, 2018, 7:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Greene County, AL

The radar

The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS84 KBMX 310021
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
721 PM CDT WED MAY 30 2018
 
ALZ030-031-310045-
Greene AL-Sumter AL-
721 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE AND
NORTHWESTERN SUMTER COUNTIES UNTIL 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benevola to near Electric Mills. Movement
was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Boligee, Gainesville, Emelle, New West Greene, Boyd, Panola, West
Greene, Geiger, Warsaw, New Mount Hebron, Sumterville, Clinton,
Payneville and I 20 Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 8834 3300 8817 3302 8816 3302 8811
      3289 8786 3256 8838 3259 8839
TIME...MOT...LOC 0020Z 297DEG 26KT 3306 8803 3275 8850 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 30, 6:44 PM CDT, 37 minutes earlier.

Area forecast discussion, May 30, 6:44 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
644 PM CDT Wed May 30 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...

Heavy rains this morning caused life-threatening flash flooding
across several counties in south Central Alabama...including
Greene, Hale, Perry and Chilton...with the worst flooding reported
in the cities of Marion and Clanton. Localized 6-8 inch rainfall
totals were observed in these areas. Conditions have been slow to
improve in some areas with many roads still flooded and/or
impassable.

The thunderstorm complex from this morning has since cold-pooled
out and mostly diminished. All that remains are a few lingering storms
in Pike and Barbour Counties. Our attention now turns back to the
NW where scattered showers and storms are developing across N
Mississippi in association with another upper-level shortwave.
These storms will track eastward into our W/NW counties over the
next few hours and gradually diminish through the evening. HiRes
guidance shows little to no additional convection across the
eastern half of the forecast area through tonight....due to a more
stable atmosphere in the wake of this morning's complex.
Therefore, have adjusted rain chances accordingly.

On Thursday, a frontal boundary will become nearly stationary
across KY/TN with additional shortwaves riding ESE across Central
Alabama. With decent instability, dew points in the low 70s, and
potential outflow boundaries, scattered to numerous showers and
storms are expected to develop, mainly during the peak heating of
the day, with the best chances in the east. Some strong to
marginally severe wind gusts will be possible across the northern
counties.

No changes were made to the forecast beyond Thursday.

19

.LONG TERM...
Friday through Thursday.

Overall the pattern has not changed much for the weekend and the
first of next week. A northwest upper flow pattern will develop east
of the Mississippi River Friday and remain through the weekend. This
pattern this time of year favors MCS development and the threat of
damaging straight-line winds. Warm and moist air on the eastern side
of the upper ridge will advect into Central Alabama Friday and
Saturday. A more significant short wave will slide through on Sunday
and shows a pretty good amount of storms developing along the
boundary. The GFS and ECMWF models are showing surface based CAPE
values Friday through Sunday afternoons between 3000 and 4000
J/kg. Will add a low confidence severe for Sunday and continue the
threat for Friday and Saturday as well. One caveat to all of this
will be to what extent does the previous days convection, or any
convection that develops overnight, impact the rain chances during
the day. This all depends on the exact timing of each minor
shortwave and other mesoscale features that will be determined as
we get closer to the days of concern. The upper ridge will likely
expand farther eastward by early next week and result in less
convective activity across central Alabama.

16

&&

.AVIATION...
00Z TAF Discussion.

Still trying to deal with waves of thunderstorms, and the timing
thereof. One such band of storms was moving through the western
portion of central Alabama just before 00z. Looks like there are
some fairly robust updrafts just upstream from TCL, and I do
believe those storms will likely hold together to impact TCL
within the first couple hours of the 00Z TAF valid time. Will keep
an eye on storm trends in the next couple hours, and update
BHM/EET if necessary, if the storms hold together that long.

Outside of rain areas, model guidance strongly suggests
development of stratus clouds overnight, with ceilings likely
dropping into at least MVFR category in most (if not all) areas.
There's a chance ceilings could get below 1000 ft, but my
confidence was not quite high enough for that possibility to go
that low. The lifting/improvement process looks to be fairly slow
on Thursday. That should limit (but probably not entirely
eliminate) convective potential Thursday afternoon.

/61/

&&

.FIRE WEATHER...

A northwest flow pattern will keep rain chances fairly elevated. Scattered
to numerous showers and storms are expected through the weekend,
with the best chances each afternoon. No fire weather concerns at
this time.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 7 PM CDT this evening for the following
counties: Autauga...Bibb...Bullock...Chambers...Chilton...
Coosa...Dallas...Elmore...Greene...Hale...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Russell...Tallapoosa.

&&
Hazardous weather outlook, May 30, 4:46 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
446 AM CDT Wed May 30 2018

ALZ011>015-017>050-311300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
446 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Areas of showers and thunderstorms are expected again today. Due to
recent heavy rains, isolated locations may experience some flooding,
especially where the grounds are already saturated or are prone to
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A pattern favorable for organized convective systems will develop
across Alabama. There is a low confidence for damaging straight line
winds on Thursday afternoon across the north. Damaging winds are
also possible across Central Alabama on Friday, Saturday, and Sunday.
Heavy rain will continue to be possible with this activity which
could cause localized flooding due to saturated grounds and flood
prone areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary Thursday through Sunday.

08

In the hours before

Special weather statement, May 30, 5:57 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
557 PM CDT WED MAY 30 2018

ALZ022-302330-
Pickens AL-
557 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PICKENS COUNTY UNTIL
630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bigbee Valley, or near Pickensville, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrollton, Pickensville and McShan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3341 8829 3337 8805 3318 8814 3323 8831
TIME...MOT...LOC 2257Z 286DEG 16KT 3332 8828

25/Owen
Special weather statement, May 30, 6:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
639 PM CDT WED MAY 30 2018

ALZ013-015-310015-
Fayette AL-Walker AL-
639 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Berry, or 11 miles east of Fayette, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Berry, Bankston, Boley Springs, Corona and West Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 8765 3377 8740 3360 8742 3361 8763
      3360 8764 3367 8772
TIME...MOT...LOC 2339Z 288DEG 15KT 3371 8763

25/Owen
Special weather statement, May 30, 6:41 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
641 PM CDT WED MAY 30 2018

ALZ022-023-031-310030-
Greene AL-Pickens AL-Tuscaloosa AL-
641 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
SOUTHERN PICKENS AND NORTHWESTERN GREENE COUNTIES UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Ashcraft Corner to near Garden.
Movement was southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northport, Aliceville, Gordo, Reform, Carrollton, Coker, McMullen,
Samantha, West Greene, Benevola, Johnston Lake, Lake Lurleen State
Park, Garden, New West Greene, Mantua, Jena, Binion Creek Landing,
Lake Tuscaloosa, Dillburg and Moores Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 8832 3352 8781 3352 8767 3354 8766
      3349 8733 3289 8808 3295 8818 3296 8819
      3296 8816 3300 8817 3299 8829 3302 8834
TIME...MOT...LOC 2341Z 296DEG 18KT 3352 8775 3313 8824

25/Owen
Special weather statement, May 30, 7:02 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
702 PM CDT WED MAY 30 2018

ALZ023-031-032-310030-
Greene AL-Hale AL-Tuscaloosa AL-
702 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
NORTHEASTERN GREENE AND NORTHWESTERN HALE COUNTIES UNTIL 730 PM
CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mantua, or 13 miles north of Eutaw, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moundville, Union, Knoxville, Mound State Park, Snoddy, Fosters,
Ralph and Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 8797 3313 8778 3306 8756 3284 8779
TIME...MOT...LOC 0001Z 296DEG 14KT 3304 8787

25/Owen
Special weather statement, May 30, 7:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
715 PM CDT WED MAY 30 2018

ALZ017-024-310045-
Jefferson AL-Blount AL-
715 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND NORTHEASTERN JEFFERSON
COUNTIES UNTIL 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strawberry to near Nectar to near
Arkadelphia. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Clay, Pinson, Warrior,
Kimberly, Morris, Locust Fork, Altoona, Snead, Susan Moore, Walnut
Grove, Trafford, Allgood, Fairview, Hayden, Nectar and Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3410 8630 3394 8637 3393 8632 3389 8634
      3382 8643 3380 8657 3374 8654 3368 8664
      3383 8696 3387 8696 3387 8693 3395 8685
      3395 8679 3403 8670 3406 8671 3405 8668
      3408 8669 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 0014Z 286DEG 25KT 3428 8653 3402 8666 3382 8689

25/Owen
Special weather statement, May 30, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
721 PM CDT WED MAY 30 2018

ALZ030-031-310045-
Greene AL-Sumter AL-
721 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE AND
NORTHWESTERN SUMTER COUNTIES UNTIL 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benevola to near Electric Mills. Movement
was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Boligee, Gainesville, Emelle, New West Greene, Boyd, Panola, West
Greene, Geiger, Warsaw, New Mount Hebron, Sumterville, Clinton,
Payneville and I 20 Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 8834 3300 8817 3302 8816 3302 8811
      3289 8786 3256 8838 3259 8839
TIME...MOT...LOC 0020Z 297DEG 26KT 3306 8803 3275 8850

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:02 PM CDTSpecial Weather StatementBMXGreene28 min
May 30, 7:15 PM CDTSpecial Weather StatementBMXBlount30 min
May 30, 7:23 PM CDTSpecial Weather StatementBMXWalker37 min
May 30, 7:41 PM CDTSpecial Weather StatementBMXEtowah, St. Clair49 min
May 30, 7:48 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Sumter3 hr
May 30, 7:53 PM CDTSpecial Weather StatementBMXGreene, Hale, Sumter52 min
May 30, 8:11 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
May 30, 8:19 PM CDTFlash Flood WarningBMXGreene, Hale, Perry3 hr
May 30, 8:32 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah, St. Clair58 min
May 30, 8:36 PM CDTSpecial Weather StatementBMXHale, Perry24 min
May 30, 9:38 PM CDTAreal Flood AdvisoryBMXMarengo, Perry3 hr
May 31, 12:51 PM CDTSpecial Weather StatementBMXElmore24 min
May 31, 1:00 PM CDTSpecial Weather StatementBMXMontgomery30 min
May 31, 1:32 PM CDTSpecial Weather StatementBMXMontgomery28 min
May 31, 2:22 PM CDTRiver Flood WarningBMXDallas, Perry30 hr
May 31, 3:16 PM CDTSpecial Weather StatementBMXTallapoosa14 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.